• Quote of the Day
    "When you're going through hell, keep going."
    Winston Churchill, posted by David Baxter

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,220
Points
113
Sex and Antidepressants
Medscape Psychiatry & Mental Health
03/16/2007

Question
I have a patient who reported sexual side effects before with selective serotonin reuptake inhibitors (SSRIs). I started her on bupropion (Wellbutrin XL), but discontinued it because the patient could not tolerate headache for 2 weeks. I thought they would pass but they did not. Any suggestions about what I should do next?

Response from Michael E. Thase, MD
Professor of Psychiatry, University of Pittsburgh Medical Center; Chief, Division of Adult Academic Psychiatry, Western Psychiatric Institute and Clinic, Pittsburgh, Pennsylvania

About 1 in 3 patients treated with SSRIs or serotonin-norepinephrine reuptake inhibitors (SNRIs) experience significant sexual dysfunction.[1] Because this side effect can sometimes lessen with the passage of time, a "wait-and-see" approach is often initially prudent. When the sexual side effect persists across a number of weeks, therapeutic action is generally necessary. Options include reducing the dose of the offending medication, adding a second medication with "antidote-like" effects, and switching to an alternate medication with a lower likelihood of sexual side effects.[2]

Let's assume in the case described that dose reduction of the SSRI was attempted and resulted in a decrease in symptomatic benefit and the treating clinician opted to switch to bupropion. This is normally the best choice with respect to reversal of the SSRI-induced sexual dysfunction (ie, bupropion has about the same risk of causing sexual side effects as an inert placebo).[3] However, bupropion, classified as a norepinephrine-dopamine reuptake inhibitor, is mechanistically unrelated to SSRIs and there are the possibilities of different side effect issues and/or lack of response. In this particular case, headache has emerged as an unacceptable side effect during bupropion therapy.

Alternate antidepressants also characterized by a low risk of sexual side effects include nefazodone, mirtazapine, and the seligiline patch. I'd favor the third option if the patient's initial presenting symptoms were anergic/hypersomnolent and one of the first two options if insomnia and anxiety were more pronounced complaints. Because seligiline is a monoamine oxidase inhibitor, a medication wash-out is needed even when administered in the patch formulation. Nefazodone therapy is seldom used today because of a potential fatal, but fortunately rare, association with liver failure. Mirtazapine also is not so commonly used, primarily because it is often -- although not invariably -- associated with excessive daytime sedation and weight gain.

If antidepressant monotherapy is the primary goal and these options are not acceptable, a switch within the SSRI class may also be considered. In particular, results of 1 trial suggest that lower dose therapy with fluvoxamine might be associated with a lower risk of sexual dysfunction than that with other SSRIs.

Among the more widely used "antidotes" used in combination with SSRIs and SNRIs to combat sexual dysfunction is bupropion, which may not be a consideration here because of the headache when prescribed as a monotherapy. Another "off-label" antidote is the anti-anxiety medication buspirone -- a partial agonist for the serotonin (5-HT)1A receptor, which has been shown in both case series and post-hoc analyses of clinical trials to improve sexual function in patients taking SSRIs.[2,4] Yet other antidotes, such as cyproheptadine (Periactin) and phosphodiesterase/nitric oxidase inhibitors, can be taken as needed, usually 1 or 2 hours before sexual activity. Only anecdotal evidence supports the use of the former drug, which antagonizes 5-HT2 receptors and, in practice, its use is sometimes limited by side effects such as sedation, increased bowel sounds, and increased salivation. Although the latter group of drugs is specifically approved for treatment of male erectile dysfunction, clinical experience and results of several controlled clinical trials suggest a broader range of symptomatic benefit for SSRI-induced sexual dysfunction[5,6]; efficacy for female patients is less well-established.

Other possibilities for as-needed therapies include psychostimulants, such as methylphenidate or amphetamine salts, and dopamine agonists, such as amantadine. In my clinical experience, the psychostimulants are effective, although caution is needed because of the potential for worsening anxiety and insomnia and concerns about abuse liability and misuse of a controlled substance for a nonapproved indication.

Although none of these various strategies is highly effective, there is no shortage of possibilities and ultimately most patients with SSRI/SNRI-induced sexual dysfunction can be successfully treated without sacrificing the antidepressant response.

References
  1. Clayton AH, Montejo AL. Major depressive disorder, antidepressants, and sexual dysfunction. J Clin Psychiatry. 2006;67:33-37. Abstract
  2. Taylor MJ. Strategies for managing antidepressant-induced sexual dysfunction: a review. Curr Psychiatry Rep. 2006;8:431-436. Abstract
  3. Thase ME, Haight BR, Richard N, et al. Remission rates following antidepressant therapy with bupropion or selective serotonin reuptake inhibitors: a meta-analysis of original data from 7 randomized controlled trials. J Clin Psychiatry. 2005;66:974-981. Abstract
  4. Landen M, Hogberg P, Thase ME. Incidence of sexual side effects in refractory depression during treatment with citalopram or paroxetine. J Clin Psychiatry. 2005;66:100-106. Abstract
  5. Fava M, Nurnberg HG, Seidman SN, et al. Efficacy and safety of sildenafil in men with serotonergic antidepressant-associated erectile dysfunction: results from a randomized, double-blind, placebo-controlled trial. J Clin Psychiatry. 2006;67:240-246. Abstract
  6. Nurnberg HG, Hensley PL, Gelenberg AJ, Fava M, Lauriello J, Paine S. Treatment of antidepressant-associated sexual dysfunction with sildenafil: a randomized controlled trial. JAMA. 2003;289:56-64. Abstract
 

Top Bottom